Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 332, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2004, 7:01 PM CDT for Pawnee County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2004, 7:01 PM CDT (00:01 UTC)
- Expired
- Aug 9, 2004, 8:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:13 PM CDT | HAIL 0.75 | 1 Nw Burdett, KS | |
| Aug 9, 7:13 PM CDT | HAIL 0.75 | 1 Nw Burdett, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 100001 SVRDDC KSC145-100100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 700 PM CDT MON AUG 9 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 800 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR BURDETT...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BURDETT... ROZEL... SANFORD... FRIZELL... ASH VALLEY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3833 9957 3813 9956 3813 9919 3833 9921 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 9, 3:37 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 337 PM CDT MON AUG 9 2004 .DISCUSSION... DAYS 1-2... UPPER LOW WAS LOCATED OVER THE NORTHERN PLAINS PER 12Z RAOB ANALYSIS, WITH NW FLOW ACROSS THE CENTRAL PLAINS. AS IS TYPICAL WITH NW FLOW, CAPPING IS MINIMAL. A TIGHT THERMAL GRADIENT WAS NOTED AT 700MB, WITH +15C AT GJT AND 4C AT RIVERTON. MOISTURE WAS NO PROBLEM WITH 16C 850MB DEWPOINTS AT AMA AND MAF HEADING NORTH. MCS ACTIVITY WILL BE LIKELY ALONG THE 700MB THERMAL GRADIENT IN NORTHEAST COLORADO THROUGH TUESDAY NIGHT. ALSO, A N-S OUTFLOW BOUNDARY FROM LAST NIGHTS STORMS BISECTED THE FCST AREA EARLY THIS AFTERNOON, AND HAS ALREADY INITIATED STORMS AS OF 2 PM. THIS ACTIVITY WILL CONTINUE INTO THE EVENING. STORMS FORMING IN NE COLORADO WILL CONGEAL INTO AN MCS THIS EVENING AND THEN ROLL SOUTHEAST ACROSS THE FCST AREA THIS EVENING AND OVERNIGHT. ANOTHER 500MB LOW WILL DROP INTO THE NORTHERN PLAINS TUESDAY, REINFORCING THE LOW-MID LEVEL THERMAL GRADIENT. THIS SYSTEM WILL MANAGE TO PUSH A COLD FRONT THROUGH THE FCST AREA BY LATE TUESDAY NIGHT. EVEN THOUGH PART OF THE AREA WILL BE NORTH OF THE FRONT TUESDAY AND TUESDAY NIGHT, ABUNDANT MOISTURE WILL STILL YIELD ELEVATED STORM ACTIVITY. WITH LINGERING LOW-LEVEL MOISTURE AND MODERATE NORTHWEST FLOW, SHOWERS/STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY. TEMPERATURES WILL BE VERY TRICKY TUESDAY AND WILL DEPEND ON PRECIPITATION PATTERNS AND THE AMOUNT OF AIRMASS RECOVERY FROM TONIGHTS MCS. KEPT 70S NORTH AND 80S SOUTH. DAYS 3-7... FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE CHANCES FOR EVENING THUNDERSTORMS WITH NORTHWEST FLOW PATTERN ALOFT. LARGE NEGATIVE HEIGHT ANOMALY IN THE EAST WITH MEAN TROUGHINESS WILL CONTINUE TO BRING BELOW NORMAL TEMPS TO THE REGION THROUGH THE PERIOD. ALSO GOOD MOISTURE AT LOW LEVELS WILL CONTINUE TO UPSLOPE INTO EASTERN COLORADO AND MAY HELP TO CONTRIBUTE TO A CHANCE FOR EVENING THUNDERSTORMS TO MOVE OFF THE HIGH PLAINS OF COLORADO AND INTO WESTERN KANSAS. ALSO WITH NORTHWEST FLOW ALOFT THIS WILL HELP BRING IN ANY STORMS FROM COLORADO. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 83 60 78 / 80 60 80 30 GCK 64 84 59 78 / 80 60 80 30 EHA 63 83 60 78 / 80 60 80 30 LBL 65 87 60 78 / 80 60 80 30 HYS 64 77 60 77 / 50 60 80 30 P28 67 85 62 78 / 50 60 80 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && FINCH/KRUSE
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT MON AUG 9 2004 KSZ030-031-043>046-061>066-074>081-084>090-101059- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO THREAT FOR SEVERE STORMS EXISTS DURING THE DAY TODAY BUT TONIGHT WILL BE A DIFFERENT STORY. BY EVENING, A COMBINATION OF UPPER 50S TO LOWER 60S DEWPOINTS, DIURNAL HEATING, LOW LEVEL SOUTHEAST WINDS, UPPER LEVEL NORTHWEST WINDS, AND AN UPPER LEVEL DISTURBANCE WILL PRODUCE CONVECTION ALONG THE LEE SLOPES OF THE ROCKIES IN COLORADO. THESE STORMS WILL MOVE EASTWARD AND BECOME MORE WIDESPREAD FINALLY REACHING SOUTHWEST KANSAS BY AROUND MIDNIGHT. THEY WILL THEN SPREAD ACROSS THE AREA. THE STORMS SHOULD BE MULTICELLULAR IN NATURE. WHILE THEY COULD PRODUCE A LITTLE HAIL, THE MAIN DANGER WILL BE FROM DAMAGING WINDS, DEADLY LIGHTNING AND VERY HEAVY RAINS. SPOTTERS WILL LIKELY BE NEEDED IN MANY AREAS FROM MIDNIGHT ON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE AIRMASS OVER KANSAS TUESDAY INTO TUESDAY NIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER SPOTTER ACTIVATION MAY BE NECESSARY FROM MIDNIGHT ON IN MANY AREAS OF SOUTHWEST KANSAS. JOHNSON
In the hours before
Local storm report, Aug 9, 4:17 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 14 S DODGE CITY 37.56N 100.02W
08/09/2004 0.88 INCH FORD KS LAW ENFORCEMENT
&&
26Local storm report, Aug 9, 5:23 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 12 SW DODGE CITY 37.64N 100.17W
08/09/2004 0.75 INCH FORD KS PUBLIC
0455 PM HAIL 9 SSW DODGE CITY 37.64N 100.08W
08/09/2004 1.50 INCH FORD KS PUBLIC
0510 PM HAIL 9 SSW DODGE CITY 37.64N 100.08W
08/09/2004 2.50 INCH FORD KS LAW ENFORCEMENT
&&
GERARDLocal storm report, Aug 9, 6:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 8 SSW JETMORE 37.98N 99.95W
08/09/2004 1.00 INCH HODGEMAN KS TRAINED SPOTTER
&&
26Local storm report, Aug 9, 6:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 12 SE JETMORE 37.96N 99.74W
08/09/2004 3.00 INCH HODGEMAN KS TRAINED SPOTTER
&&
26Local storm report, Aug 9, 6:48 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 15 WSW RICHFIELD 37.18N 102.03W
08/09/2004 1.00 INCH MORTON KS PUBLIC
&&
26Local storm report, Aug 9, 7:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 6 SE MONTEZUMA 37.54N 100.36W
08/09/2004 1.75 INCH GRAY KS PUBLIC
0654 PM HAIL 8 NNE HANSTON 38.23N 99.66W
08/09/2004 1.75 INCH HODGEMAN KS TRAINED SPOTTER
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 62 min |
| Aug 9, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 77 min |
| Aug 9, 11:45 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 45 min |
| Aug 10, 12:39 AM CDT | Severe Thunderstorm Warning | DDC | Stevens | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.